Texas, 2022

Drought in Texas, April 1 to 30, 2022

April 1 to 30, 2022 · NWS LUB · 24 events in 24 counties and zones

The month of April continued to see very little rainfall throughout the South Plains, Rolling Plains, and extreme southern Texas Panhandle region. This resulted in every county within the Lubbock County Warning Area (CWA) was either at extreme (D3) drought or exceptional (D4) drought conditions.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

The month of April continued to see very little rainfall throughout the South Plains, Rolling Plains, and extreme southern Texas Panhandle region. This resulted in every county within the Lubbock County Warning Area (CWA) was either at extreme (D3) drought or exceptional (D4) drought conditions.

Ongoing La Ni a over the tropical eastern Pacific Ocean has kept conditions very dry locally. During the month of April, seasonal moisture usually begins to improve with occasional rain and thunderstorm events. However, in April of 2022, very few of these events occurred. A few light rainfall events occurred in the Rolling Plains which brought spotty amounts between one half inch and one inch of rainfall. However, these rainfall amounts still only amounted to as much as 50 percent of normal. Only one severe convective day occurred which brought isolated heavy rainfall in Castro County but also very large hail. Numerous strong to high wind events continued to occur through the month which created widespread blowing dust throughout the South Plains. Additionally, there were numerous small wildfire starts throughout the entire region. However, a strong initial attack from the Texas Forest Service were able to suppress many of these wildfires. Observed fuels continued to be extremely to critically dry with ERC values consistently near record values. One significant wildfire occurred on the 13th near Tahoka in Lynn County which burned approximately 1477 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Mar 31, 11:33 PM CST, 27 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1233 AM CDT Fri Apr 1 2022

.AVIATION...
VFR expected to prevail through the next 24 hours. Light southerly
winds overnight will increase by mid-morning with a brief period
of LLWS expected during the hours after sunrise at KLBB and KPVW.
Winds will become gusty out of the west this afternoon at KLBB and
KPVW. Area of high-based showers currently expected primarily at
KCDS this evening just ahead of a northerly wind shift with a
southward advancing cold front. Uncertainty remains high regarding
the areal coverage of precipitation so will leave SHRA mention
out at KPVW and KLBB for this issuance.

&&

.PREV DISCUSSION... /issued 230 PM CDT Thu Mar 31 2022/

SHORT TERM...
Visible satellite imagery this afternoon shows mostly clear skies
over the CWA, though some scattered clouds over southeastern New
Mexico are expected to push into the region over the next few
hours. With mostly clear skies and downslope winds, we should warm
into the 60s and low-70s this afternoon. Winds will become
southerly tonight as a Lee cyclone forms in eastern Colorado,
ahead of a shortwave trough diving south from the PNW and a
surface high centers over eastern Oklahoma. These southerly winds
will advect moisture into the area, and we could see dewpoint
values near 40 degrees peak into the southern Rolling Plains by
early afternoon. The aforementioned surface low will move into
northeastern New Mexico, veering surface winds over the northern
South Plains and the far southwestern Texas Panhandle more
westerly. This will result in drying of the aforementioned area
and a tight gradient in moisture. As the upper trough moves near
the area, showers and thunderstorms will potentially form near
this boundary. With weak shear and MUCAPE near 500 J/kg, these
storms could become strong but are expected to remain below severe
limits. A cold front will push through the region late tomorrow
afternoon, bringing additional chances of showers and
thunderstorms. These showers and thunderstorms will have a better
chance of bringing a wetting rain, though probably only isolated
amounts of a few tenths of an inch. GKendrick

LONG TERM...
The next in a series of upper level short wave troughs will bring
the chance for showers and thunderstorms to the forecast area
early next week. Models remain in reasonably good agreement with
this trough moving across the western CONUS Sunday to early Monday
before it moves onto the Great Plains. Low level moisture
advection ahead of the system begins in earnest Sunday as a fairly
sharp upper trough in the northern jet stream moves across the
Dakotas. Sunday night should see mid level warm advection
downstream from the western CONUS upper trough increase and
interact with the increasing low level moisture to generate
showers and possibly some thunder mainly across the eastern
counties Sunday night. The northern stream trough will unlock the
next cold front which should enter the forecast area and serve as
a low level focus for additional convective development late
Sunday to early Monday. Finally, precipitation chances should peak
Monday afternoon as the main dynamic lift associated with the
approaching upper trough is maximized across the forecast area.

Prior to this period, Sunday will bring the warmest temperatures
of the 7-day period as low level warm advection on south to
southwest winds ahead of the southward-moving cold front will
result in temperatures peaking well into the 80s and lower 90s.
Along with the warmth and increased wind speeds will come the
return of some fire weather concerns.

Finally, a broad trough developing over the eastern two-thirds of
the CONUS should bring seasonal temperatures and generally fair
weather for the middle chunk of next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

30/10/07
Hazardous weather outlook, Mar 31, 2:25 AM CST, 21 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
325 AM CDT Thu Mar 31 2022

TXZ021>044-010830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
325 AM CDT Thu Mar 31 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to Critical Fire Weather conditions may develop on the
Caprock Sunday afternoon and evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Lubbock forecast zone
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
April 1, 12:00 AM CST to April 30, 10:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012507, 1012508, 1012509, 1012510, 1012511, 1012512, 1012513, 1012514, 1012515, 1012516, 1012517, 1012518, 1012519, 1012520, 1012521, 1012522, 1012523, 1012524, 1012525, 1012526, 1012527, 1012528, 1012529, 1012530.